MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-22-50-3D
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/17/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information reporting that an axium coil that had resistance in the microcatheter and could not be pushed out.The coil was replaced to continue the procedure. there was no harm or injury to the patient who was undergoing a coil embolization procedure to treat a grade 3 arteriovenous malformation.The abnormality was not located in the eloquent region.Blood flow was high.Additional information received reported the resistance was noted with the axium coil in the middle segment of the echelon microcatheter.The coil pushed out of the introducer sheath smoothly.After removal, it was noted the coil was kinked/damaged.On 2022-feb-14 (b)(4) (for, hcp, rep): additional information received reported the coil was stuck in the microcatheter and could not be pulled out, and the microcatheter was damaged at the tip end.
 
Additional Manufacturer Narrative
Device evaluated by mfr: product analysis #278729267: equipment used: video inspection system (m-78210), ruler 200cm (m-83361).Drawing(s) referenced: n/a.As found condition: the axium prime pushier was returned for analysis within a shipping box; within a plastic pouch.The echelon-10 micro catheter used in this event was not returned.The echelon-10 micro catheter has a labeled id (inner diameter) of 0.017.Per the axium prime coil ifu (instructions for use): ¿axium prime detachable coils should be delivered through a microcatheter with a minimum inside diameter of 0.0165¿-0.017¿ with two marker bands¿ therefore, the echelon-10 micro catheter was found compatible for use with the axium prime coil.Visual inspection/damage location details: the axium prime pushwire was returned within the introducer sheath.The introducer sheath was found correctly assembled on the pushwire with the wavelock at the proximal end.The axium prime pushwire was found to be bent at ~68.7cm from proximal end.In addition, the axium prime pushwire was appeared to be bent within introducer sheath at ~133.54cm from proximal end.The axium prime implant coil was found to be detached/ broken from pushwire and not returned for analysis.Therefore, any contributing factors could not be assessed.No damages or irregularities were found with the introducer sheath.No other anomalies were observed.Testing/analysis: the axium prime pushier was unable to pushed out from introducer sheath as it was found to be stuck.Due to its damaged condition, the axium prime pushwire could not be used for resistance testing with an in-house micro catheter.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ and ¿coil kink/damage¿ were confirmed and the root cause could not be determined.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium prime coil prior to use, damage/kink to pushwire and lack of continuous flush during delivery.The axium prime implant coil was found to be detached and the pushwire was found bent.It is likely that the damage to the axium prime implant coil and pushwire occurred during the attempt to push the coil through the micro catheter against the reported resistance.Information regarding if a continuous flush was used, tortuous anatomy, failure to hydrate the axium prime coil prior to use were not provided.Therefore, any contributing factors could not be assessed and the cause for the event could not be determined.Since the echelon-10 micro catheter used in the event was not returned, any contribution of the micro catheter towards the ¿coil resistance/stuck in catheter¿ could not be assessed.The echelon-10 micro catheter was found compatible for use with the axium prime coil.(b)(4) 2022).Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: product analysis #(b)(4):equipment used: video inspection system (m-78210), ruler 200cm (m-83361) ¿ drawing(s) referenced: n/a ¿ as found condition: the axium prime pushier was returned for analysis within a shipping box; within a plastic pouch.The echelon-10 micro catheter used in this event was not returned.The echelon-10 micro catheter has a labeled id (inner diameter) of 0.017.Per the axium prime coil ifu (instructions for use): ¿axium prime detachable coils should be delivered through a microcatheter with a minimum inside diameter of 0.0165¿-0.017¿ with two marker bands¿ therefore, the echelon-10 micro catheter was found compatible for use with the axium prime coil.¿ visual inspection/damage location details: the axium prime pushwire was returned within the introducer sheath.The introducer sheath was found correctly assembled on the pushwire with the wavelock at the proximal end.The axium prime pushwire was found to be bent at ~68.7cm from proximal end.In addition, the axium prime pushwire was appeared to be bent within introducer sheath at ~133.54cm from proximal end.The axium prime implant coil was found to be detached/ broken from pushwire and not returned for analysis.Therefore, any contributing factors could not be assessed.No damages or irregularities were found with the introducer sheath.No other anomalies were observed.¿testing/analysis: the axium prime pushier was unable to pushed out from introducer sheath as it was found to be stuck.Due to its damaged condition, the axium prime pushwire could not be used for resistance testing with an in-house micro catheter.¿conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ and ¿coil kink/damage¿ were confirmed and the root cause could not be determined.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium prime coil prior to use, damage/kink to pushwire and lack of continuous flush during delivery.The axium prime implant coil was found to be detached and the pushwire was found bent.It is likely that the damage to the axium prime implant coil and pushwire occurred during the attempt to push the coil through the micro catheter against the reported resistance.Information regarding if a continuous flush was used, tortuous anatomy, failure to hydrate the axium prime coil prior to use were not provided.Therefore, any contributing factors could not be assessed and the cause for the event could not be determined.Since the echelon-10 micro catheter used in the event was not returned, any contribution of the micro catheter towards the ¿coil resistance/stuck in catheter¿ could not be assessed.The echelon-10 micro catheter was found compatible for use with the axium prime coil.(nikkhs2 2022-07-24) medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15156952
Report Number2029214-2022-01294
Device Sequence Number12064175
Product Code KRD
UDI-Device Identifier00847536030213
UDI-Public00847536030213
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/02/2024
Device Model NumberQC-22-50-3D
Device Catalogue NumberQC-22-50-3D
Device Lot NumberB215586
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/24/2022
Supplement Date Received by Manufacturer09/21/2022
Initial Report FDA Received Date08/03/2022
Supplement Report FDA Received Date10/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Patient SexFemale